Alert archive / Minnesota / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS Duluth, MN

June 24, 1997Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Jun 24, 1997, 4:58 PM CDT for Lake County, Saint Louis County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1997, 4:58 PM CDT (21:58 UTC)
Expired
Jun 24, 1997, 8:00 PM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 83 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 242202
FFWDLH
MNC075-137-250100-
 
BULLETIN-IMMEDIATE BROADCAST REQUESTED/EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
458 PM CDT TUE JUN 24 1997
 
THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WARNING FOR
SOUTHERN ST LOUIS COUNTY AND SOUTHERN LAKE COUNTY...INCLUDING DULUTH AND
TWO HARBORS.
 
TORRENTIAL RAINFALL WHICH FELL DURING THE DAY AND OVERNIGHT WAS CAUSING
SUBSTANTIAL FLOODING PROBLEMS IN SOME SECTIONS OF DULUTH. AT 5 PM...THE
DULUTH FIRE CHIEF REPORTED EXTENSIVE FLOODING IN THE LAKESIDE DIVISION
OF DULUTH...WITH WATER CLOSING SOME ROADS...AND LONDON ROAD NEARLY
IMPASSIBLE DUE TO FLOWING WATER. THE CULVERTS AND STREAMS WERE NOT ABLE
TO HANDLE THE DELUGE OF WATER. SOME SPOTS ON LONDON ROAD AND SUPERIOR
STREET HAD 2 TO 3 FEET OF WATER IN SOME PLACES.
 
SOME STREAMS WERE ALSO REPORTEDLY OVERFLOWING THEIR BANKS...INCLUDING
THE LESTER RIVER...AND ANOTHER STREAM LOCATED BETWEEN 45TH AND 47TH
AVENUE EAST NEAR PEABODY STREET.
 
OTHER FLOODING PROBLEMS WERE REPORTED ALONG THE SNIVELY BOULEVARD AND
JEAN DULUTH AREAS...AND THE SOUTHBOUND LANE OF HIGHWAY 53 ONE QUARTER
MILE NORTH OF STEBNER ROAD IN THE MILLER HILL AREA WAS CLOSED AS WELL.
 
THE RAIN WILL LET UP FOR A WHILE INTO THE EARLY EVENING...BUT DOPPLER
RADAR WAS SHOWING ANOTHER AREA OF RAINFALL DEVELOPING IN CENTRAL
MINNESOTA WHICH WILL MOVE EASTWARD DURING THE EVENING. THESE SHOWERS AND
THUNDERSTORMS WILL SPREAD INTO THE TWIN PORTS AND THE NORTH SHORE
BETWEEN 6 AND 7 PM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVERV TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
DAP
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:44 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 24, 2:44 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
243 PM CDT TUE JUN 24 1997

FORECAST PROBLEM TONIGHT IS DECREASING CONVECTION FROM WEST TO EAST

NOT MUCH TIME TO LOOK AT THINGS WITH A VARIETY OF THINGS GOING ON.
FIRST ISSUE IS THE DROPPING OF THE FLASH FLOOD WATCH IN THE NW PORTION
OF THE CWA AT THE 4PM ZONE ISSUANCE. MAJOR MOISTURE PLUME HAS BEGUN TO
SHIFT EASTWARD WITH THE DEVELOPING LOW PRESSURE CENTER IN NORTHERN MN
SO THREAT OF FLASH FLOODING FOR THIS AREA IS SUBSIDING. COORD WITH MPX
ABOUT THIS. LINGERING SHOWERS AND THUNDERSTORMS SHOULD WORK THEIR WAY
OUT OF NORTHEASTERN MN BY LATE EVENING.

LARGEST CONCERN IS IN NW WISCONSIN WHERE SIGNIFICANT HEATING...LOW LEVEL
JET AND LOW LEVEL SHEAR HAVE COME TOGETHER FOR TORNADO WATCH 514.
CAPES OF AROUND 3000 IN THIS AREA SHOULD ALLOW RAPID DEVELOPMENT OF
THUNDERSTORMS LATE THIS AFTERNOON INTO EVENING. THE TIMING OF THE BOX
SEEMS GOOD WITH GENERAL SHOWERS AND THUNDERSTORMS PE<RSISTING INTO THE
EARLY MORNING HOURS.

AS FOR OVERNIGHT LOWS...PREFER SOMEWHAT COOLER FAN GUIDANCE OVER
FWC VALUES FOR NE MINNESOTA. LOWS IN NW WISCONSIN SHOULD REMAIN IN
THE 60 TO 65 DEGREE RANGE.

BRAMER

Nearby

Flash Flood Warnings in Minnesota, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.